New Mexico, 2017High Wind in New Mexico, May 16 to 17, 2017
May 16 to 17, 2017 · NWS MAF · 1 event in 1 county or zone
A strong upper low passed over the area and resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low passed over the area and resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 16, 9:51 PM MST, 9 minutes earlier.
Area forecast discussion, May 16, 9:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1151 PM CDT Tue May 16 2017
.UPDATE...
Update to cancel most of Severe Thunderstorm Watch 226.
&&
.DISCUSSION...
Thunderstorms continue to move eastward, but are lingering over
Reagan, Pecos and Terrell counties, so the Watch will continue in
these areas for another hour or two. Will cancel the rest of
Severe thunderstorm Watch 226 though.
&&
.PREV DISCUSSION... /issued 1126 PM CDT Tue May 16 2017/
UPDATE...
Severe thunderstorm Watch 226 continues, but will likely be
cancelled by midnight CDT. Sending an update to consolidate the
High Wind Warning for the Guadalupe Mountains and the Wind
Advisory for the western half of the forecast area.
DISCUSSION...
A line of severe thunderstorms from near Colorado City to near
Texon in Reagan County will push east out of the forecast area
likely in the next hour. Severe Thunderstorm Watch 226 will
continue until that time, but the rest of it will likely be
cancelled at that time.
Farther west, good surface pressure rises of 1mb/hr look to
persist for a few more hours so have extended the Wind Advisory
from SE NM, south through the Big Bend region until 400 am CDT,
and the High Wind Warning in the Guadalupe Mountains until the
same time. Some of these locations may drop off a little sooner,
but will reassess and likely address with the regularly scheduled
issuance later tonight.
Lowered Pops over the Permian Basin after 17/06Z since the
likelihood of redevelopment after the line of thunderstorms moves
east of the region is slim to none. An update will follow
shortly for these changes.
AVIATION...
VFR conditions will prevail next 24 hours. Pac front/westerly flow
will keep the dryline well east of the terminals, w/a few high
clouds. Convective temps will be too warm for cu development Wed.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 58 88 64 94 / 10 0 10 10
Carlsbad 54 86 55 87 / 10 0 0 0
Dryden 61 91 65 95 / 20 0 0 10
Fort Stockton 57 91 62 95 / 10 0 0 0
Guadalupe Pass 49 77 58 78 / 0 0 0 0
Hobbs 53 83 55 86 / 10 0 0 0
Marfa 46 83 44 87 / 0 0 0 0
Midland Intl Airport 57 87 61 93 / 10 0 0 10
Odessa 57 87 61 92 / 10 0 0 0
Wink 55 88 54 92 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 3 AM MDT Wednesday for Guadalupe
Mountains of Eddy County.
Wind Advisory until 3 AM MDT Wednesday for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
TX...High Wind Warning until 3 AM MDT Wednesday for Guadalupe
Mountains.
Wind Advisory until 4 AM CDT /3 AM MDT/ Wednesday for Big Bend
Area-Davis/Apache Mountains Area-Loving-Marfa Plateau-
Reeves County and Upper Trans Pecos-Van Horn and Highway 54
Corridor-Ward-Winkler.
&&Hazardous weather outlook, May 16, 9:07 PM MST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1107 PM CDT Tue May 16 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-180415-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1107 PM CDT Tue May 16 2017 /1007 PM MDT Tue May 16 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...TONIGHT
Severe thunderstorms are possible over the far Eastern Permian Basin
and Lower Trans Pecos, where a Severe Thunderstorm Watch is in
effect into tonight. Large hail, damaging winds and locally heavy
rainfall are the primary threats, though an isolated tornado cannot
be ruled out.
Strong winds will affect the Guadalupe Mountains late this evening
and tonight, where a High Wind Warning is in effect. Very windy
conditions are also expected for the adjacent plains southward to the
Rio Grande, and eastward into the Upper Trans Pecos, where a Wind
Advisory is in effect.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Critical fire weather conditions may affect the Guadalupe Mountains
and southeastern New Mexico Plains Wednesday and Thursday afternoon.
Severe thunderstorms could occur Thursday and Friday, but mainly
over the Permian Basin. Large hail, damaging winds and locally
heavy rainfall will be the main threats.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible late this evening and tonight for the
far Eastern Permian Basin and Lower Trans Pecos.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Local storm report, May 16, 7:32 PM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
932 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 E1.00 INCH MIDLAND TX FIRE DEPT/RESCUE
HAIL OBSERVED IN CENTRAL MIDLAND
&&
JULIE.PHILLIPSONLocal storm report, May 16, 7:35 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
935 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 M1.75 INCH MIDLAND TX AMATEUR RADIO
HAIL RANGED FROM QUARTER TO GOLF BALL SIZE. OBSERVED AT
THE WATER TOWER IN WEST MIDLAND.
&&
JULIE.PHILLIPSONLocal storm report, May 16, 7:38 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
938 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL MIDLAND 32.00N 102.08W
05/16/2017 M1.50 INCH MIDLAND TX AMATEUR RADIO
HAIL OBSERVED AT LOOP 250 SOUTH OF THOMASON DRIVE
&&
JULIE.PHILLIPSONLocal storm report, May 16, 7:46 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
946 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM HAIL GREENWOOD 32.03N 101.90W
05/16/2017 E1.75 INCH MIDLAND TX PUBLIC
HIGHWAY 307 AND COUNTY RD 1120
&&
MATT.SALERNOLocal storm report, May 16, 7:51 PM MST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
951 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 3 WNW MIDLAND 32.02N 102.13W
05/16/2017 E1.00 INCH Midland TX NWS EMPLOYEE
&&
MATT.SALERNOLocal storm report, May 16, 8:02 PM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1002 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM HAIL ACKERLY 32.52N 101.72W
05/16/2017 E1.00 INCH DAWSON TX SOCIAL MEDIA
HAIL RANGED FROM DIME TO QUARTER SIZE
&&
JULIE.PHILLIPSONHigh Wind, Guadalupe Mountains of Eddy County
- When
- May 16, 10:00 PM MST to May 17, 3:00 AM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692772.